On the Existence of Embedded Minimal Surfaces of Higher Genus with Free Boundaries in Riemannian Manifolds

  • Jürgen Jost


In this chapter we consider the following configuration: a Riemannian manifold X of bounded geometry, some closed Jordan curves Γ j , and a supporting surface ∂K, disjoint from the Γ j . We further assume that the Γ j are contained in a suitable barrier ∂A of nonnegative mean curvature (cf. §2 for details).


Free Boundary Minimal Surface Boundary Curve Hyperbolic Surface Injectivity Radius 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    F. Almgren Jr. and L. Simon, Existence of embedded solutions of Plateau’s problem, Ann. Sc. N. Pisa (iv), 6 (1979), 447–495.MathSciNetMATHGoogle Scholar
  2. [2]
    M. Freedman, J. Hass, and P. Scott, Least area incompressible surfaces in 3-manifolds, Inv. Math., 71 (1983), 609–642.MathSciNetMATHCrossRefGoogle Scholar
  3. [3]
    M. Grüter and J. Jost, Allard type regularity results for manifolds with free boundaries, Ann. Sci. Norm. Sup. Pisa. In press (1986).Google Scholar
  4. [4]
    E. Heinz and S. Hildebrandt, Remarks on minimal surfaces in Riemannian manifolds, CPAM 23 (1970), 371–377.MathSciNetMATHGoogle Scholar
  5. [5]
    J. Jost, Harmonic maps between surfaces, Lecture Notes in Mathematics, Springer-Verlag, New York, 1062 (1984).MATHCrossRefGoogle Scholar
  6. [6]
    J. Jost, Conformal mappings and the Plateau-Dougles problem, J. Reine Angew. Math., 359 (1985), 37–54.MathSciNetMATHCrossRefGoogle Scholar
  7. [7]
    J. Jost, Existence results for embedded minimal surfaces of controlled topological type I, Ann. Sci. Norm. Sup. Pisa. In press (1986).Google Scholar
  8. [8]
    J. Jost, On the regularity of minimal surfaces with free boundaries in Riemannian manifolds, Man. Math. (to appear).Google Scholar
  9. [9]
    J. Jost and H. Karcher, Geometrische Methoden zur Gewinnung von a-priori-Schranken für harmonische Abbildungen, Man. Math., 40 (1982), 27–77.MathSciNetMATHCrossRefGoogle Scholar
  10. [10]
    W. Meeks III, L. Simon, and S.T. Yau, Embedded minimal surfaces, exotic spheres, and manifolds with positive Ricci curvature, Ann. Math., 116 (1982), 621–659.MathSciNetMATHCrossRefGoogle Scholar
  11. [11]
    W. Meeks III and S.T. Yau, The classical Plateau problem and the topology of three-dimensional manifolds, Top. 21 (1982), 409–442.MathSciNetMATHGoogle Scholar
  12. [12]
    W. Meeks III and S.T. Yau, The existence of embedded minimal surfaces and the problem of uniqueness, Math. Z., 179 (1982), 151–168.MathSciNetMATHCrossRefGoogle Scholar
  13. [13]
    D. Mumford, A remark on Mahler’s compactness theorem, Proc. AMS, 28 (1971), 289–294.MathSciNetMATHGoogle Scholar
  14. [14]
    R. Schoen and S.T. Yau, Existence of incompressible minimal surfaces and the topology of three dimensional manifolds with nonnegative scalar curvature, Ann. Math., 110 (1979), 127–142.MathSciNetMATHCrossRefGoogle Scholar
  15. [15]
    K. Sehüffler, Indextheorie für Minimalflächen vom Geschlecht 1 (to appear).Google Scholar
  16. [16]
    K. Strebel, Ein Klassifizierungsproblem für Riemannsche Flächen vom Geschlecht 1 (to appear).Google Scholar

Copyright information

© Springer-Verlag New York Inc. 1987

Authors and Affiliations

  • Jürgen Jost

There are no affiliations available

Personalised recommendations